Being on prednisone is a little like plucking the petals off a daisy, as my opinion oscillates in a series: “I love it . . . I love it not . . . I love it . . . I love it not.” Each time I am prescribed this steroid drug, I go through an endless cycle of fluctuating emotions. Here are just a few of them.
Relieved. My initial emotion any time I begin a course of prednisone is almost always relief. While this drug comes with many side effects, it is a very effective anti-inflammatory medication. In all but rare cases this steroid almost immediately reduces the swelling and pain I experience during a rheumatoid arthritis flare.
Jittery. The second feeling that sets in after relief is generally jitteriness. As prednisone is similar to the cortisol made by our adrenal glands, it makes sense that this corticosteroid often makes people feel amped up and on edge. When I’m taking 10 or more milligrams of prednisone per day, I feel like little electric currents are running under my skin. When on much higher doses, this sensation increases to an unpleasant “creepy crawly” feeling.
Energetic. The plus side of the speed effect of prednisone is that I generally feel a burst of energy when on the drug. This is usually a welcome feeling, as I typically experience fatigue when in an RA flare. A morning dose of the steroid usually makes it much easier to get through a workday.
Exhausted. The downside of the energetic “rush” of taking prednisone is that it often disrupts my sleep cycle. While I feel more awake during the day, this feeling usually follows me into the night, increasing the time I spend tossing and turning. When on high doses, the insomnia has been so intense that I’ve gone entire nights without even dozing off. Therefore, while I may feel a surge of energy from the drug, I can feel absolutely exhausted by the lack of sleep it can cause.
Hangry. As prednisone seems to speed up our systems, for many of us it revs up our appetites as well. However, I don’t think the word “hungry” does the corticosteroid-increased appetite justice. Typically, when I’m hungry, I can drink a glass of water or have a small snack to temporarily satiate the hunger until mealtime. However, when I’m on prednisone, the hunger has a forceful urgency to it that makes me feel ravenous and testy, like a wild animal defending a recent kill. That’s why “hangry” seems a much more apt term. It’s not so much a “man, I could really go for a slice of pizza right now” feeling as a “I’m going to rip someone’s face off if I don’t get some food in my face” vibe.
Irritable. Although the angry hunger of prednisone makes me moody, I often feel irritable even after I’ve eaten. I find my patience is much shorter when on the drug, and I’m easily annoyed. Everything seems a little more pressing, a little more “in my face” when I have the corticosteroid in my system.
Worried. While some of these emotional side effects of prednisone would be enough to worry me, the potential long term negative consequences are what really give me pause. Prednisone is an immunosuppressant, so it can reduce the body’s ability to fight infections. While a depressed immune system can be a good thing for RA activity, it can make it hard to feel well. Long-term corticosteroid use can have some very serious impacts, such as increasing the risk of osteoporosis and bone loss. In addition, long-term use can lead to gastrointestinal issues, diabetes, glaucoma and cataracts, high blood pressure, skin issues, and psychological impacts on mood, memory or behavior. 
Grateful. With so many short-term and potential long-term side effects, it may seem strange that I would express gratitude in connection with prednisone. Yet, I usually feel grateful at both the beginning and end of every course of corticosteroids I take. When I start taking the drug, I am grateful for the reduction in RA symptoms I experience, and when I take my last dose, I am grateful that I can go off of this effective, yet problematic, medication.
Have you gotten the COVID-19 vaccine yet?